Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Droperidol – Black Box Warning

Back in 2001, Akorn Pharmaceuticals sent out this warning letter.

Dear Health Care Professional,

Reports of deaths associated with QT prolongation and torsades de pointes in patients treated with doses of INAPSINE (droperidol) above, within and even below the approved range have prompted Akorn to revise sections of the prescribing information[1]

Oh, no! Droperidol is dangerous!

The FDA (Food and Drug Administration) label now includes a Black Box Warning – the most serious warning short of being withdrawn from the market.

WARNING

Cases of QT prolongation and/or torsades de pointes have been reported in patients receiving INAPSINE at doses at or below recommended doses. Some cases have occurred in patients with no known risk factors for QT prolongation and some cases have been fatal.[2]

 

Wait a second . . .

All things are poison and nothing is without poison, only the dose permits something not to be poisonous. – Paracelsus.

Droperidol is so dangerous that the dose doesn’t matter, or even what other drugs are given to patients, the only thing that matters is that there is a documented presence of droperidol.

I think Paracelsus would have a bit of a problem with that overly simplistic conclusion.

Clearly, droperidol is a witch!

I am only interested in the use of droperidol for agitated delirium/excited delirium. There are many doctors who claim that droperidol is the most appropriate drug for this life threatening condition. I will discuss that in later posts, but when is it acceptable, according to the black box, to give droperidol for excited delirium?

Cases of QT prolongation and serious arrhythmias (e.g., torsades de pointes) have been reported in patients treated with INAPSINE. Based on these reports, all patients should undergo a 12-lead ECG prior to administration of INAPSINE to determine if a prolonged QT interval (i.e., QTc greater than 440 msec for males or 450 msec for females) is present. If there is a prolonged QT interval, INAPSINE should NOT be administered. For patients in whom the potential benefit of INAPSINE treatment is felt to outweigh the risks of potentially serious arrhythmias, ECG monitoring should be performed prior to treatment and continued for 2-3 hours after completing treatment to monitor for arrhythmias.[2]

A 12 lead on a violent patient?

Even on a restrained violent patient, a 12 lead ECG is a waste of time. If Lewis Carroll were alive today, he would probably be hesitant to include such nonsense in one of books of nonsense, because who would believe something so preposterous?

The 12 lead ECG is appropriate for patients receiving droperidol for pain, or nausea, or vomiting, or some combination of these, but it is not appropriate for excited delirium.

INDICATIONS AND USAGE
Droperidol injection is indicated to reduce the incidence of nausea and vomiting associated with surgical and diagnostic procedures.
[2]

According to the label, droperidol is not indicated for excited delirium. How much does that change the black box warning?

I will discuss droperidol some more in later posts.

Footnotes:

[1] Inapsine (droperidol) Dear Healthcare Professional Letter Dec 2001
FDA
Safety Information
Dear Healthcare Professional Letter

[1] Inapsine (droperidol) Injection
[Taylor Pharmaceuticals]

DailyMed
FDA Label

.